Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 74, NWS La Crosse, WI

June 17, 2001Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 17, 2001, 9:15 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2001, 9:15 PM CDT (02:15 UTC)
Expired
Jun 17, 2001, 10:15 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Adams County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 101 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 180215
SVRLSE
WIC001-057-180315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
915 PM CDT SUN JUN 17 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST JUNEAU COUNTY IN CENTRAL WISCONSIN
  SOUTHERN ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 1015 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF LYNDON STATION...OR ABOUT
  8 MILES NORTHWEST OF WISCONSIN DELLS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR BIG SPRINGS AT 930 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

BOYNE

LAT...LON 4377 8997 4359 8997 4354 8890 4381 8890

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:07 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 17, 3:07 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT SUN JUN 17 2001

MAIN FORECAST PROBLEM IS CONVECTIVE CHANCE TONIGHT THROUGH MONDAY
NIGHT WITH EVOLVING WARM SECTOR AND COLD FRONTAL PASSAGE.

INSTABILITY CONTINUES TO BUILD ACROSS IOWA WITH SBCAPES APPROACHING
2500J/KG.  RUC2 ALSO PLACES MOST OF IA UNDER A STRONG 100J/KG
CIN CAP. CAP WEAKENS NORTHEAST BUT CAPES ARE 500 OR LESS OVER WI.
SURFACE ANALYSIS SHOWS TWO BOUNDARIES. FIRST ALONG KMLI-KAEL-KFSD
LINE WITH INSTABILITY SOUTH OF IT AND SOUTHERLY WIND. SECOND CAPPED
AIR MASS OVER KS/NEB/WRN MO.  BOTH ARE EVOLVING NORTHWARD. RADAR AND
SATELLITE INDICATE ELEVATED SHOWERS OVER MN MOVING EAST. LIGHTNING
STRIKES NEAR KOMA AND WRN IA WITH ELEVATED CONVECTION IN AREA OF LOW-
MID LEVEL CONVERGENCE. SURFACE-BASED STORMS NOW ERUPTING NEAR KABR
WITH SEWRD MOTION.

I AM QUITE PLEASED WITH AVN/ETA SOLUTIONS TODAY...WHICH ARE QUITE
SIMILAR AS THEY HAVE BEEN LAST FEW DAYS. HOWEVER...THE ETA
TOTALLY MISSED THE SD CONVECTION THIS MORNING...OLDER RUNS HAD IT.
MSAS SURFACE ANALYSIS CONTINUES TO SHOW 1MB/HR PRESSURE FALLS
CENTERED ON KOMA. AS PRESSURE FALL IN PLAINS...SOUTHERLY FLOW AND
LOW-LEVEL JET WILL ENHANCE OVERNIGHT AND FIRE INTO NORTHERN SURFACE
BOUNDARY AND UPSLOPE OVER FRONT.  850 MB MOISTURE TRANSPORT IS
CONVERGING RIGHT INTO SOUTHERN MN AT 00Z AND THIS THEN SHIFTS
EASTWARD INTO FORECAST AREA. WITH 2500-300J/KG CAPES RUNNING OVER
FRONTAL BOUNDARY ACROSS AREA...MCS WILL EVOLVE FROM A KFSD ORIGIN
POINT. CORFIDI VECTORS SUGGEST SOUTHEAST MOTION BUT FACTORING IN
EVOLVING LLJ TO NORTH...IT MAY BE MORE EAST. WITH PRECIPITABLE
WATER NEAR 1.5 IN SOURCE AIR MASS...WILL ISSUE A FLASH FLOOD
WATCH FOR SERN MN KRST-KAUM COUNTIES THAT HAVE HAD PROBLEMS LATELY.
SOME SUPPORT IN ETA FOR A POSSIBLE SECOND CLUSTER FURTHER NORTH OF
THIS WHICH IS NOW GROWING NEAR KABR. MUST ALSO WATCH SURFACE BOUNDARY
FOR SURFACE BASED CONVECTION NERN IA/SWRN WI/SERN MN. 0-6KM BULK
SHEAR IS 50KTS AND WEAKENS SLIGHTLY THROUGH THE NIGHT...THUS MAIN
THREAT FOR SEVERE IS WEST OF MISS RIVER WITH MCS AS IT MOVES IN.
APPEARS IT IS MAINLY HAIL/WIND BUT 0-3KM HELICITY IS AROUND 200 IN
SOUTHERLY FLOW. WILL RAIN MOST AREAS TONIGHT WITH ALL THESE FACTORS.

WARM FRONT SHOULD SURGE NORTHWARD MONDAY AFTER MORNING CONVECTION
PULLS EAST AND AHEAD OF STRONG SHORTWAVE TROUGH AND COLD FRONT.
ETA/AVN PULL IN A STRONG CAP AND WARM LOW-LEVEL TEMPERATURES TO 18C.
WILL BRING AN AFTERNOON BREAK INTO MONDAY PERIOD WITH STRONG SWRLY
FLOW...WARM SURFACE HIGHS VIA MIXING...AND LOWERING OF TSRA CHANCES
FURTHER EAST OF COLD FRONT. COLD FRONT SHOULD LIE ALONG A KMSP-KSUX
LINE AT 18Z. THEN...INSTABILITY SHOULD BE QUITE LARGE BY 00Z WHEN
FRONT MOVES THROUGH. SPEED MAX ALOFT MOVES IN WITH 60+ KTS AT 500 MB.
0-6KM BULK SHEAR SUPPORT SUPERCELLS WITH CAPES OF 2500-3500J/KG IN
PLACE OVER CWA. VGP/BRN SHEAR LOOK GOOD FOR ISOLATED TORNADOES...BUT
CURVATURE IS NOT STRONG IN UNIDIRECTIONAL HODOGRAPH. SPC HAS A MOD
RISK FOR THIS PERIOD AND MAIN THREAT IS VERY LARGE HAIL AND WIND.
STORMS WILL BE SUPERCELL SPLITERS AND ISOLATED TORNADOES COULD FORM
IF DEVIANT MOTION OCCURS OFF HODOGRAPH...ESPECIALLY IN LARGE CAPE
ENVIRONMENT. CAP IS HUGE IN ETA AND IT DOESNT CONVECT THE AIR MASS
DUE TO WEAK SURFACE CONVERGENCE AND FN VECTOR CONVERGENCE OVER THE
FORECAST AREA. I AM IGNORING THIS FOR NOW BUT THESE FACTORS ALONG
WITH LARGE SCALE UPPER JET TO THE NORTH COULD POSSIBLY LIMIT OUTCOME
MONDAY EVENING. THIS WEATHER SCENARIO TRANSLATES SOUTHEAST ACROSS
FORECAST AREA OVERNIGHT INTO TUESDAY MORNING.

TUESDAY IS A MUCH DIFFERENT AIR MASS OVER THE REGION WITH THE
SOUTHERN PORTIONS STILL NEAR FRONT FOR A CHANCE OF RAIN.  IT WILL
BE A COLD AIR/DRY ADVECTION DAY. COLD POOL AND UPPER LOW MOVES ACROSS
WI FORECAST AREA ON WEDNESDAY FOR INSTABILITY SHOWERS.

EXTENDED...MODELS AGREE ON DRY PERIOD WITH GRADUAL WARMING.

COORDINATED WITH MKX/GRB/MPX/DMX.

.LSE...FLASH FLOOD WATCH SERN MN TONIGHT...MNZ079-086-087-094-095.

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:02 PM CDTSevere Thunderstorm WarningARXBuffalo58 min
Jun 17, 8:37 PM CDTTornado WarningARXBuffalo53 min
Jun 17, 8:56 PM CDTSevere Thunderstorm WarningARXTrempealeau49 min
Jun 17, 9:08 PM CDTSevere Thunderstorm WarningARXJackson67 min
Jun 17, 9:30 PM CDTSevere Thunderstorm WarningARXBuffalo60 min
Jun 17, 9:36 PM CDTFlash Flood WarningARXBuffalo3 hr
Jun 17, 9:55 PM CDTSevere Thunderstorm WarningARXMonroe65 min
Jun 17, 10:07 PM CDTSevere Thunderstorm WarningARXTrempealeau53 min
Jun 17, 10:32 PM CDTSevere Thunderstorm WarningARXLa Crosse58 min
Jun 17, 10:47 PM CDTSevere Thunderstorm WarningARXJuneau58 min
Jun 17, 11:14 PM CDTSevere Thunderstorm WarningARXMonroe61 min
Jun 17, 11:28 PM CDTSevere Thunderstorm WarningARXAdams32 min
Jun 17, 11:31 PM CDTSevere Thunderstorm WarningARXVernon59 min
Jun 18, 1:19 AM CDTSevere Thunderstorm WarningARXVernon56 min
Jun 18, 1:35 AM CDTSevere Thunderstorm WarningARXRichland55 min
Jun 18, 4:35 AM CDTSevere Thunderstorm WarningARXGrant55 min
Jun 18, 6:03 AM CDTSevere Thunderstorm WarningARXLa Crosse57 min
Jun 18, 6:06 AM CDTSevere Thunderstorm WarningARXTrempealeau54 min
Jun 18, 6:50 AM CDTSevere Thunderstorm WarningARXTrempealeau20 min
Jun 18, 7:15 AM CDTSevere Thunderstorm WarningARXClark60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.